A numerical Eulerian approach to mixing by chaotic advection - Archive ouverte HAL Access content directly
Journal Articles Physics of Fluids Year : 1995

A numerical Eulerian approach to mixing by chaotic advection

Abstract

Results of numerical simulation of the advection-diffusion equation at large P&let number are reported, describing the mixing of a scalar field under the action of diffusion and of a class of steady, bounded, three-dimensional flows, which can have chaotic streamlines. The time evolution of the variance of scalar field is calculated for different flow parameters and shown to undergo modulated exponential decay, with a decay rate which is a maximum for certain values of the flow parameters, corresponding to cases in which the streamlines are chaotic everywhere. If such global chaos is present, the decay rate tends to oscillate, whereas the presence of regular regions produces a more constant decay rate. Significantly different decay rates are obtained depending on the detailed properties of the chaotic streamlines. The relationship between the decay rate and the characteristic Lyapunov exponents of the flow is also investigated.
Fichier principal
Vignette du fichier
Toussaint_etal_PoF1995.pdf (1.75 Mo) Télécharger le fichier
Origin : Publisher files allowed on an open archive
Loading...

Dates and versions

hal-01348398 , version 1 (22-07-2016)

Identifiers

Cite

Valérie Toussaint, Philippe Carrière, Florence Raynal. A numerical Eulerian approach to mixing by chaotic advection. Physics of Fluids, 1995, 7 (11), pp.2587-2600. ⟨10.1063/1.868707⟩. ⟨hal-01348398⟩
137 View
154 Download

Altmetric

Share

Gmail Facebook X LinkedIn More